MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0408
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a coil using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance a smart coil within its introducer sheath.The physician attempted to slightly retract and re-advance the smart coil, however, the smart coil was stuck.The smart coil was, therefore, removed, and the procedure was completed using a new smart coil and additional coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had bends approximately 14.0 cm, 28.0 cm, and 121.0 cm from the proximal end of the pusher.The pusher was kinked approximately 63.5 cm from the proximal end of the pusher assembly.The pusher was fractured approximately 137.0 cm from the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was detached from the distal detachment tip (ddt) for the pusher assembly.Conclusions: evaluation of the returned smart coil revealed a fractured pusher assembly and a pusher assembly mid-joint retracted through the introducer sheath friction lock.The inner diameter (id) of the introducer sheath friction lock is smaller than the id of the rest of the sheath so that it seats on the mid-joint snugly.If the mid-joint is retracted through the friction lock past where it is designed to seat, resistance may be experienced when attempting to advance the device.If the device is forcefully advanced and retracted while experiencing resistance, damage such as bends, kinks, and fracture may occur.Further evaluation revealed the embolization coil detached from the distal detachment tip (ddt).If the pusher assembly fractures, this will likely cause the pull wire to retract from the ddt and detach the embolization coil.Based on the return condition, some of the kinks and bends are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7848748
Report Number3005168196-2018-01743
Device Sequence Number13739075
Product Code HCG
UDI-Device Identifier00814548015088
UDI-Public00814548015088
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2022
Device Catalogue Number400SMTSFT0408
Device Lot NumberF77825
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/08/2018
Supplement Date Received by Manufacturer01/09/2019
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005